Virginia, 2025Damaging Winds in Virginia, May 31, 2025
May 31, 2025 · NWS LWX · 2 events in 1 county or zone
Scattered thunderstorms in northwest flow produced several instances of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms in northwest flow produced several instances of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 9:34 AM EST, 3 hours 58 minutes earlier.
Area forecast discussion, May 31, 9:34 AM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1034 AM EDT Sat May 31 2025
.SYNOPSIS...
Low pressure will depart to our northeast this afternoon,
pushing one final cold front through the region. High pressure
will build into the area tonight, and remain in control over the
area through much of the upcoming week. Another area of low
pressure may bring a front through the region towards the end of
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A trough of low pressure in the mid-levels is moving northwest
to southeast across eastern Ohio and far northern West Virginia.
This trough will move across our region this afternoon. Visible
satellite imagery shows plenty of sunshine east of the Blue
Ridge Mountains with temperatures in the upper 60s. To the west
of the Blue Ridge Mountains and south of US 50, plenty of
sunshine with patchy clouds and temperatures in the lower to
middle 60s. To the west of the Blue Ridge and to the north of US
50, plenty of clouds with a few peeks of sun and temperatures in
the lower 60s. A few batches of showers are moving into this
part of our region from the northwest ahead of and along the
approaching mid-level trough. Although these showers will either
dissipate going against the ridgetops or produce a brief
moderate burst of rain, the main focus will be with any showers
and thunderstorms that do develop this afternoon between Noon
and 4pm to the east of the Blue Ridge, along and surrounding
I-95 from the Delaware state line to Fredericksburg. The added
sunshine, approaching mid-level trough, descent dewpoint
temperatures, low level wind gusts, and a jet streak that will
pivot across the southern half of our region will all be factors
that could cause a few thunderstorms to become severe and
produce damaging winds and large hail. The severe weather
coverage should be far less than yesterday, but the strongest of
thunderstorms could be damaging. Along the possibility of
severe weather, gusty west to northwest winds could also play a
role in causing damage, such as falling trees in saturated soil.
Winds could gust 25 to 35 mph even where there are no
thunderstorms. Thunderstorms could just result in higher wind
gusts. SPC still has much of our southeastern two-thirds of our
zones in a Marginal Risk for severe thunderstorms.
Thunderstorms will progress off to our south and east during
the evening hours. It could be as early as 6pm and thereafter.
Dry conditions will then develop for all as we head into
tonight.
Temperatures to the west of the Blue Ridge and north of US 33
may have reached their high today or will in an hour or two.
Temperatures in the middle to upper 60s here. Areas to the east
of the Blue Ridge and across our southern tier will climb to
near 70 or lower 70s before convection knocks these numbers down
steadily late this afternoon and evening. Temperatures tonight
will fall into a refreshing middle 40s to lower 50s range. Some
mid- upper 30s may even be possible in sheltered mountain
valleys in some of our highest elevation areas out along the
Alleghenies.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Previous discussion...
Upper troughing will remain in place across much of the Eastern
US on Sunday, but by then the trough axis will be located just
off to our east. This will allow us to remain dry and mostly
sunny throughout the afternoon, and with seasonably cool temps
in the 70s (60s in the mountains).
By Monday, high pressure continues to build towards the region,
and upper troughing holds firm over the region. The trough will
support continued below normal temperatures and diurnal cloud
development, but the forecast looks dry at this time.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A strong upper ridge starts to build in finally by Tuesday
through at least Thursday. This happens as high pressure pushes
off the eastern seaboard. This will act to pump warm and humid
air back into the region, finally setting up a summer-like
pattern, just in time for the start of meteorological summer.
Above normal temperatures make a return to the forecast, with
highs in the mid 80s Tuesday, then the upper 80s to near 90 on
Wednesday through Friday. Humidity levels will also likely
become increasingly uncomfortable towards the end of next week,
as dew points on Thursday and Friday are expected to approach
the upper 60s to near 70.
Troughing to the northwest will slowly break down the ridge
by the end of next week. It's still uncertain how quickly the
forcing moves into the area, but shower and thunderstorm chances
will gradually increase Thursday and Friday, with a frontal
passage likely either late in the week or early next weekend.
Will be monitoring this potential for thunderstorm activity as
the week progresses.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Showers are moving into MRB terminal space imminently, while
additional showers and gusty thunderstorms are expected to
develop through the course of the afternoon at MRB, IAD, DCA and
possibly BWI mainly between Noon and 4pm. Strong wind gusts with
convection seem to be the bigger threat.
Any storms should depart off to the east by the late afternoon
to early evening hours. Winds will be gusty out of the west
today.
VFR conditions and westerly winds are expected on Sunday through
Thursday as high pressure builds across the area.
&&
.MARINE...
SCA conditions will continue within westerly flow today. SMWs
may be needed as additional showers and thunderstorms move over
the waters this afternoon. Low-end SCA gusts may linger in
westerly flow into Sunday, but confidence is a bit lower at this
time.
Sub-SCA conditions are forecast Monday through Wednesday as
high pressure builds across the area. Northwest winds on Monday
will eventually become southerly by Wednesday. Heading into
Wednesday night through the end of the week, we enter a period
very favorable for strong southerly channeling up the Chesapeake
Bay, especially during the evening and overnight hours as the
air temperatures cool back down closer to water temperatures.
Watch for SCAs during this timeframe as we get closer in time.
&&
.TIDES/COASTAL FLOODING...
Winds will shift having anomalies dropping pretty rapidly. This
should bump all sites out of action stage within the next high
tide cycle or two. No tidal flooding is anticipated across the
area over the next several days.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 AM EDT Sunday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ530>534-
537>543.
Small Craft Advisory until 11 PM EDT this evening for ANZ535-
536.
&&
SYNOPSIS...CJL
NEAR TERM...KLW/CJL
SHORT TERM...CJL
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, May 31, 12:26 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
126 PM EDT Sat May 31 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
126 PM EDT Sat May 31 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated strong to severe thunderstorms may produce localized wind
damage and hail up to the size of quarters this afternoon.
Special Marine Warnings are possible on the tidal waters as well.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
126 PM EDT Sat May 31 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-011730-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
126 PM EDT Sat May 31 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 1:08 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
208 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM Marine Tstm Wind 2 NNE North Beach 38.73N 76.53W
05/31/2025 M40 mph ANZ532 MD Buoy
A wind gust of 35 knots (40 MPH) was measured by the
Herring Bay WeatherFlow sensor (XHEB).
&&
Event Number LWX2505128
DHLocal storm report, May 31, 1:09 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
209 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Marine Tstm Wind 2 ESE Eastport 38.96N 76.45W
05/31/2025 M43 mph ANZ532 MD Buoy
A wind gust of 37 knots (43 MPH) was measured by the
Annapolis CBIBS sensor (44063).
&&
Event Number LWX2505129
DHLocal storm report, May 31, 1:12 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
212 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM Hail 2 NNE Pine Grove 38.56N 78.47W
05/30/2025 E1.00 inch Page VA Public
Some hail stones up to quarter size near Stanley
&&
Event Number LWX2505130
ADSLocal storm report, May 31, 1:28 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
228 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 1 SSW Stanley 38.57N 78.51W
05/30/2025 Page VA Public
Thunderstorm winds snapped a tree in Stanley
&&
Event Number LWX2505131
ADSLocal storm report, May 31, 1:31 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
231 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Marine Tstm Wind 14 E Bay Ridge 38.92N 76.21W
05/31/2025 M45 mph ANZ540 MD Mesonet
A wind gust of 39 knots (45 MPH) was measured by a
mesonet in Grasonville (EW5728) adjacent to Eastern Bay.
&&
Event Number LWX2505132
DHLocal storm report, May 31, 1:32 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
232 PM EDT Sat May 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Marine Tstm Wind 9 SE Middle River 39.21N 76.25W
05/31/2025 M41 mph ANZ531 MD Buoy
A wind gust of 36 knots (41 MPH) was measured by the
Tolchester Beach NOS sensor (TCBM2).
&&
Event Number LWX2505133
DHThunderstorm Wind, Fairfax
- When
- May 31, 1:32 PM EST
- Where
- Fairfax County, 0.76 mi E of Great Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.998, -77.256
Several large trees blew down onto cars in Great Falls Park.
Thunderstorm Wind, Fairfax
- When
- May 31, 1:37 PM EST
- Where
- Fairfax County, 1.16 mi NE of Swinks Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.962, -77.186
Trees blew down on northbound I-495 Capital Beltway Inner Loop just before the American Legion Memorial Bridge blocking the right lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 31, 202540 events
- Damaging Winds in Maryland, May 31, 2025$19,000 · 52 kt wind · 8 events
- Damaging Winds in North Carolina, May 31, 2025$15,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20258 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 31, 20258 events
- Flood and Strong Wind in New York, May 31, 2025$4,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 31, 20254 events
- Damaging Winds in Delaware, May 31, 202555 kt wind · 4 events
- Strong Wind in Massachusetts, May 31, 2025$9,000 · 3 events
- Damaging Winds in Maryland, May 31, 202555 kt wind · 3 events
- Hail in Maryland, May 31, 20251.5 in hail · 3 events
- Hail in Virginia, May 31, 2025$6,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250249, 1250250.